×

zbMATH — the first resource for mathematics

An adaptive moving mesh method for two-dimensional relativistic magnetohydrodynamics. (English) Zbl 1365.76337
Summary: This paper develops an adaptive moving mesh method for two-dimensional ideal relativistic magnetohydrodynamical (RMHD) equations that utilizes the initial reconstruction of the primitive variables in the logical domain and the projection technique for the solenoidal constraint of the magnetic field. The method consists of two “independent” parts: the time evolution of the RMHD equations and the mesh iteration redistribution. In the first part, the RMHD equations are solved on a fixed quadrangular mesh by using a high-resolution shock-capturing scheme. The second part is an iterative procedure. In each iteration, the mesh points are first redistributed, and then the cell averages of the conservative variables are remapped onto the new mesh in a conservative way. Several numerical experiments are carried out to demonstrate the accuracy and effectiveness of the proposed method.

MSC:
76W05 Magnetohydrodynamics and electrohydrodynamics
76M12 Finite volume methods applied to problems in fluid mechanics
65N08 Finite volume methods for boundary value problems involving PDEs
65N50 Mesh generation, refinement, and adaptive methods for boundary value problems involving PDEs
76Y05 Quantum hydrodynamics and relativistic hydrodynamics
Software:
Pluto
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anderson, M.; Hirschmann, E.W.; Liebling, S.L.; Neilsen, D., Relativistic MHD with adaptive mesh refinement, Classical quant grav, 23, 6503, (2006) · Zbl 1133.83343
[2] Anile, A.M., Relativistic fluids and magneto-fluids: with applications in astrophysics and plasma physics, (1989), Cambridge University Press · Zbl 0701.76003
[3] Anile, A.M.; Pennisi, S., On the mathematical structure of test relativistic magnetofluiddynamics, Ann inst Henri Poincaré, 46, 27-44, (1987) · Zbl 0618.76132
[4] Baines, M.J.; Hubbard, M.E.; Jimack, P.K., Velocity-based moving mesh methods for nonlinear partial differential equations, Commun comput phys, 10, 509-576, (2011) · Zbl 1388.65094
[5] Balsara, D.S., Total variation diminishing scheme for relativistic magnetohydrodynamics, Astrophys J (suppl ser), 132, 83-101, (2001)
[6] Balsara, D.S.; Spicer, D.S., A staggered mesh algorithm using high order Godunov fluxes to ensure solenoidal magnetic fields in magnetohydrodynamics simulations, J comput phys, 149, 270-292, (1999) · Zbl 0936.76051
[7] Bergmans, J.; Keppens, R.; van Odyck, D.E.A.; Achterberg, A., Simulations of relativistic astrophysical flows, (), 223-233 · Zbl 1065.85502
[8] Brackbill, J.U., An adaptive grid with directional control, J comput phys, 108, 38-50, (1993) · Zbl 0832.65132
[9] Brackbill, J.U.; Barnes, D.C., The effect of nonzero ∇·B=0 on the numerical solution of the magnetohydrodynamic equations, J comput phys, 35, 426-430, (1980) · Zbl 0429.76079
[10] Brackbill, J.U.; Saltzman, J.S., Adaptive zoning for singular problems in two dimensions, J comput phys, 46, 342-368, (1982) · Zbl 0489.76007
[11] Budd, C.J.; Huang, W.; Russell, R.D., Adaptivity with moving grids, Acta numer, 18, 111-241, (2009) · Zbl 1181.65122
[12] Cao, W.M.; Huang, W.Z.; Russell, R.D., An r-adaptive finite element method based upon moving mesh pdes, J comput phys, 149, 221-244, (1999) · Zbl 0923.65062
[13] Ceniceros, H.D.; Hou, T.Y., An efficient dynamically adaptive mesh for potentially singular solutions, J comput phys, 172, 609-639, (2001) · Zbl 0986.65087
[14] Dai, W.L.; Woodward, P.R., A simple finite difference scheme for multidimensional magnetohydrodynamical equations, J comput phys, 142, 331-369, (1998) · Zbl 0932.76048
[15] Davis, S.F.; Flaherty, J.E., An adaptive finite element method for initial-boundary value problems for partial differential equations, SIAM J sci stat comput, 3, 6-27, (1982) · Zbl 0478.65063
[16] Di, Y.N.; Li, R.; Tang, T.; Zhang, P.W., Moving mesh finite element methods for the incompressible navier – stokes equations, SIAM J sci comput, 26, 1036-1056, (2005) · Zbl 1115.76045
[17] Dvinsky, A.S., Adaptive grid generation from harmonic maps on Riemannian manifolds, J comput phys, 95, 450-476, (1991) · Zbl 0733.65074
[18] Evans, C.R.; Hawley, J.F., Simulation of magnetohydrodynamic flows: a constrained transport method, Astrophys J, 332, 659-677, (1988)
[19] Giacomazzo, B.; Rezzolla, L., The exact solution of the Riemann problem in relativistic magnetohydrodynamics, J fluid mech, 562, 223-259, (2006) · Zbl 1097.76073
[20] Han, E.; Li, J.Q.; Tang, H.Z., An adaptive GRP scheme for compressible fluid flows, J comput phys, 229, 1448-1466, (2010) · Zbl 1329.76205
[21] Han, E.; Li, J.Q.; Tang, H.Z., Accuracy of the adaptive GRP scheme and the simulation of 2-D Riemann problems for compressible Euler equations, Commun comput phys, 10, 577-606, (2011) · Zbl 1373.76130
[22] Han, J.Q.; Tang, H.Z., An adaptive moving mesh method for multidimensional ideal magnetohydrodynamics, J comput phys, 220, 791-812, (2007) · Zbl 1235.76084
[23] Honkkila, V.; Janhunen, P., HLLC solver for ideal relativistic MHD, J comput phys, 223, 2, 643-656, (2007) · Zbl 1111.76036
[24] Huang, W., Mathematical principles of anisotropic mesh adaptation, Commun comput phys, 1, 276-310, (2006) · Zbl 1122.65124
[25] Jiang, G.S.; Wu, C.C., A high-order WENO finite difference scheme for the equation of ideal magnetohydrodynamics, J comput phys, 150, 561-594, (1999) · Zbl 0937.76051
[26] Koldoba, A.V.; Kuznetsov, O.A.; Ustyugova, G.V., An approximate Riemann solver for relativistic magnetohydrodynamics, Mon not astron soc, 333, 932-942, (2002)
[27] Komissarov, S., A Godunov type scheme for relativistic magnetohydrodynamics, Mon not roy astron soc, 303, 343-366, (1999)
[28] LeVeque, R.J., Finite volume methods for hyperbolic problems, (2002), Cambridge University Press · Zbl 1010.65040
[29] Li, R.; Tang, T.; Zhang, P.W., Moving mesh methods in multiple dimensions based on harmonic maps, J comput phys, 170, 562-588, (2001) · Zbl 0986.65090
[30] Li, R.; Tang, T.; Zhang, P.W., A moving mesh finite element algorithm for singular problems in two and three space dimensions, J comput phys, 177, 365-393, (2002) · Zbl 0998.65105
[31] Li, S.; Petzold, L., Moving mesh methods with upwinding schemes for time-dependent pdes, J comput phys, 131, 368-377, (1997) · Zbl 0870.65076
[32] Mignone, A.; Bodo, G., An HLLC solver for relativistic flows. II. magnetohydrodynamics, Mon not roy astron soc, 368, 1040-1054, (2006)
[33] Mignone, A.; Bodo, G.; Massaglia, S.; Matsakos, T.; Tesileanu, O.; Zanni, C., PLUTO: a numerical code for computational astrophysics, Astrophys J (suppl ser), 17, 228, (2007)
[34] Miller, K.; Miller, R.N., Moving finite element. II, SIAM J numer anal, 18, 1033-1057, (1981) · Zbl 0518.65083
[35] Neilsen, D.; Hirschmann, E.W.; Millward, R.S., Relativistic MHD and excision: formulation and initial tests, Class quant grav, 23, S505-S527, (2006) · Zbl 1191.83023
[36] Noble, S.C.; Gammie, C.F.; McKinney, J.C.; Zanna, L.D., Primitive variable solvers for conservative general relativistic magnetohydrodynamics, Astrophys J suppl ser, 641, 626-637, (2006)
[37] Powell KG. An approximate Riemann solver for magnetohydrodynamics (that works in more than one dimensions). ICASE Report No. 94-24, Langley, VA; 1994.
[38] Ren, W.Q.; Wang, X.P., An iterative grid redistribution method for singular problems in multiple dimensions, J comput phys, 159, 246-273, (2000) · Zbl 0959.65129
[39] Rossmanith, J.A., A high-resolution constrained transport method with adaptive mesh refinement for ideal MHD, Comput phys commun, 164, 128-133, (2004) · Zbl 1196.76111
[40] Ryu, D.; Jones, T.W.; Frank, A., Numerical magnetohydrodynamics in astrophysics: algorithm and tests for multi-dimensional flow, Astrophys J, 452, 785-796, (1995)
[41] Stockie, J.M.; Mackenzie, J.A.; Russell, R.D., A moving mesh method for one-dimensional hyperbolic conservation laws, SIAM J sci comput, 22, 1791-1813, (2001) · Zbl 0989.65096
[42] Tan, Z.J.; Zhang, Z.R.; Huang, Y.Q.; Tang, T., Moving mesh methods with locally varying time steps, J comput phys, 200, 347-367, (2004) · Zbl 1054.65099
[43] Tang, H.Z., A moving mesh method for the Euler flow calculations using a directional monitor function, Commun comput phys, 1, 656-676, (2006) · Zbl 1115.76362
[44] Tang, H.Z.; Tang, T., Adaptive mesh methods for one- and two-dimensional hyperbolic conservations laws, SIAM J numer anal, 41, 487-515, (2003) · Zbl 1052.65079
[45] Tang, H.Z.; Tang, T.; Zhang, P.W., An adaptive mesh redistribution method for nonlinear hamilton – jacobi equations in two- and three-dimensions, J comput phys, 188, 543-572, (2003) · Zbl 1037.65091
[46] Tang, H.Z.; Xu, K., A high-order gas-kinetic method for multidimensional ideal magnetohydrodynamics, J comput phys, 165, 69-88, (2000) · Zbl 0995.76066
[47] Tang, T., Moving mesh methods for computational fluid dynamics, Contemp math, 383, 141-174, (2005) · Zbl 1179.76065
[48] Tóth, G., The ∇·B=0 constraint in shock-capturing magnetohydrodynamics codes, J comput phys, 161, 605-652, (2000) · Zbl 0980.76051
[49] van Dam, A.; Zegeling, P.A., A robust moving mesh finite volume method applied to 1D hyperbolic conservation laws from magnetohydrodynamics, J comput phys, 216, 526-546, (2006) · Zbl 1102.35358
[50] van Dam, A.; Zegeling, P.A., Balanced monitoring of flow phenomena in moving mesh methods, Commun comput phys, 7, 138-170, (2010) · Zbl 1364.76123
[51] van der Host, B.; Keppens, R.; Meliani, Z., A multidimensional grid-adaptive relativistic magnetofluid code, Comput phys commun, 179, 617-627, (2008) · Zbl 1197.76085
[52] Wang, D.S.; Wang, X.P., Three dimensional adaptive method based on iterative grid redistribution, J comput phys, 199, 423-436, (2004) · Zbl 1057.65094
[53] Winslow, A.M., Numerical solution of the quasi-linear Poisson equation in a nonuniform triangle mesh, J comput phys, 1, 149-172, (1966) · Zbl 0254.65069
[54] Zachary, A.; Malagoli, A.; Colella, P., A high-order Godunov method for multidimensional ideal magnetohydrodynamics, SIAM J sci comput, 15, 263-284, (1994) · Zbl 0797.76063
[55] Zanna, L.D.; Bucciantini, N.; Londrillo, P., An efficient shock-capturing central-type scheme for multidimensional relativistic flows II. magnetohydrodynamics, Astron astrophys, 400, 397-413, (2003) · Zbl 1222.76122
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.